Jump to content


Photo

How Long Does It Take To Pass Excess Sodium? Help!


  • Please log in to reply
4 replies to this topic

#1 Joannski3

Joannski3

    Member

  • Members
  • 2 posts
  • Gender:Female

Posted 06 June 2013 - 11:43 AM

Hi All,

 

I've been lurking since my doctor referred me to this site when he diagnosed me w/N so I could familiarize myself w/the medication.  I started the medicine about 2 weeks ago, at 2.25 x2.  The instructions had me move up to 3.00 the 2nd and 3rd week in case the lower dose didn't work.  It didn't, and neither did the 3.00.  So before writing my new refill, I was asked to try the 3.75 x2 instead.  It almost worked, but not quite, so we went up another .75 ml the next night.

 

Well, I felt like death the next day, and I think it was because of the Sodium.  I don't like things really salty, so I never add salt to anything, and so I think the large dose of Sodium sent a shock wave through my system.  I was hesitant to take it again the next night because I was trying to drink water like a mad man to eliminate the excess sodium.  I was definitely feeling dizzy all day, the same way I feel when the Xyrem is starting to kick in and put me to sleep.  I did end up taking the 3.00 mg last night (the sickness was yesterday).  But I felt like the sodium had started to pass because I was urinating more and had diarrhea.  This morning I woke up and literally had to sit down in the shower because I felt too weak to get up.  This was followed by vomiting, more diarrhea, and now I'm just urinating.

 

Luckily I have a desk job, so I made it into work at 10am, and it's now 12:35 and for the first time in a few days I'm actually starting to have an inkling of an appetite, so I take that as a good sign, but I don't really feel like eating if that makes sense.  I have been drinking water like crazy, been trying to increase my potassium intake, and I took a vitamin this morning which may be why I started feeling a little better afterwards.  I think I'm going to skip tonight because my boyfriend's birthday is tomorrow and I am supposed to take him to a meal (I guess I'll just drink water :/) and I really don't want to be feeling crappy tomorrow night.  I also have been drinking green tea slowly with a little bit of sugar today, was hoping that would help me pass it through my system faster.

 

Has anyone on here suffered from a "sodium hangover"?  It's terrible.  Even my vomit tastes salty!!  If anyone has experienced this or something similar, I'd appreciate some tips and I'd be curious to know how long it took you to get to normal.

 

BTW- lesson learned.  When I was reading the sodium content, I thought it was HALF the amount it says.  For example, when I read that 3mg of Xyrem had 550 mg of Sodium, I was thinking 550 on the double dose of 3mg, not 1100!!  I was thinking, that's not so bad, so I didn't drink enough water.  I understand now the importance of sucking down the water bottles now and definitely won't make this mistake again, but I'd be eternally grateful if anyone could help me get through this hump :(.



#2 Hank

Hank

    Member

  • Members
  • 1,651 posts
  • Gender:Male

Posted 06 June 2013 - 12:24 PM

it sounds like you are moving to higher doses too quickly. The lower doses are less predictable and that is a real drag. However, your brain needs time to adjust to each dose before moving up to the next.

The whole Xyrem experience is a process rather than event. Take it slow, make the best of it and you will get the best results from it. Although I discontinued Xyrem after 6 months, it was a true miracle drug for me and I am still benefiting from having been on it.

#3 Joannski3

Joannski3

    Member

  • Members
  • 2 posts
  • Gender:Female

Posted 06 June 2013 - 12:52 PM

Thanks for the reply, Hank.  Why did you discontinue after 6 months?  Were the side effects worse than the benefits?  I'm curious because you said it was a miracle drug for you.  Did the Xyrem eventually help you switch your sleeping patterns to "normal"?  I was just diagnosed and it's been a stressful year because I was starting to miss a lot of work.  Because of the time I had already missed, I have been coming in while I've been sick on side effects, but before I had to leave work because I was having nap attacks.  I'd start throwing up if I didn't get a nap, I felt so terrible!!  My doctor wrote me a note, but I feel like the HR department is getting annoyed.  I was contemplating applying for FMLA so I could take leave while I adjusted to meds.

 

My supervisor came in, and she knows what's going on and has been sympathetic.  She's even covered for me when I was late a few times.  She came in and said I looked like a "brand new person" from this morning, she'd been concerned because I was in zombie mode for the last couple of weeks.  So I think I'm going to titrate down as you suggested and also take the medicine earlier.  I took my first dose at 11pm, so I figure if I start maybe 2 hrs earlier I'll have more time to adjust when I wake up since it seems it's short term in the morning.  Thanks again for your response!



#4 Hank

Hank

    Member

  • Members
  • 1,651 posts
  • Gender:Male

Posted 06 June 2013 - 01:27 PM

I discontinued because my lifestyle at this point in my life made it too hard to manage the Xyrem schedule. Even with only 6 months, Xyrem has almost knocked out my EDS. My cataplexy is well managed with Effexor. I would be open to another try with Xyrem in the future.

Definitely speak with your doctors office or a Xyrem nurse about titration. You do not want to make those decision on your own.

I have used FMLS/ short term disability while going through medication changes. I do not have a job that I can be half into, so I definitely benefited from the time.

Make sure you are allowing 2-3 hours between food and Dose 1 of Xyrem. And you should allow 6 hours between Dose 2 and driving.

Be easy on yourself through the adjustment. Hopefully, it will be well worth it.

#5 jlmmjr

jlmmjr

    Member

  • Members
  • 17 posts
  • Gender:Female
  • Location:Columbus, OH
  • Interests:I'm interested in staying awake and productive! :)

Posted 06 July 2013 - 12:42 AM

I titrated to the max dose in the first month...2.25x2 week 1, 3x2 week 2, 3.75x2 week 3, and 4.5x2 week 4. (per doctors orders)

 

I actually moved up a little sooner than that because the lower doses left me in a drunken stupor the whole first dose of the night (also per doctors orders)

 

The salt gets to me as well. And I like salt. Every night I have a sour look on my face for 10 minutes after taking--it's like a did a cheap shot of tequila  :D

And I'm nauseous the next day for several hours, too. And each night, I dread taking it because of the taste. I've tried several flavors of Crystal Light to mix it with and that's helped, but now I'll hate Crystal Light for the rest of my life!  The Appletini and Lemonade flavors taste the best with it. 

 

Hope you're doing better 1 month in.